Basic Sciences Mathematical Sciences
Shigefumi Mori

Shigefumi Mori
Director-General, Distinguished Professor, The Kyoto University Institute for Advanced Study
Project Professor, Research Institute for Mathematical Sciences
Keywords
・Algebraic Geometry
・Birational Geometry
・Cone of Curves
・Extremal ray
・Minimal Model

Title of Presentation

“Joy and motivation of research in mathematics”

What is the charm of mathematics that attracts mathematicians? This is probably the question ordinary people have about mathematicians. Though people are not familiar with the objects of research in mathematics, they can still share the feeling mathematicians have toward them. There are common points in attitudes of researchers in other disciplines or even artists. A change of idea often brings a totally new view of a problem and sometime leads to the solution, which is a true joy of doing mathematics. In this talk, I will review my research life and explain about the joy and motivation of research in mathematics.

Profile

Web Site URL
A brief Biography
Education:
1973 B.A., Kyoto University, Japan
1975 M.A., Kyoto University, Japan
1978 Dr. Sci., Kyoto University, Japan
Positions:
1975 Assistant, Kyoto University
1977 - 1980 Assistant Professor, Harvard University
1980 Lecturer, Nagoya University
1981 - 1982 Visiting Member, I.A.S., Princeton
1982 Associate Professor, Nagoya University
1985 - 1987 Visiting Professor, Columbia University
1988 Professor, Nagoya University
1990 - 2016 Professor, RIMS, Kyoto University
1991 - 1992 Visiting Professor, University of Utah
2011 - 2014 Director, RIMS, Kyoto University
2016 - Distinguished Professor, Director-General, The Kyoto University Institute for Advanced Study
Details of selected Awards and Honors
A list of selected Publications

Projective manifolds with ample tangent bundles, Ann. Math. 110(1979) 593–606.

Threefolds whose canonical bundles are not numerically effective, Ann. Math. 116 (1982) 133–176.

(with S. Mukai) Classification of Fano 3-folds with B2 ≥ 2, Manuscripta Math. 36 (1981) 147–162; Erratum 110 (2003) 407.

On 3-dimensional terminal singularities, Nagoya Math. J. 98 (1985) 43–66.

(with Y. Miyaoka) A numerical criterion of uniruledness, Ann. of Math. 124 (1986) 65–69.

Flip theorem and the existence of minimal models for 3-folds, Journal of the AMS 1 (1988) 117–253.

(with J. Koll ́ar and Y. Miyaoka) Rationally connected varieties, Journal of Alg. Geom. 1 (1992) 429–448.

(with S. Keel) Quotients by groupoids, Ann. of Math. 145 (1997) 193–213.

(with O. Fujino) A canonical bundle formula, J. Diff. Geom. 56(2000) 167–188.

(with Y. Prokhorov) On Q-conic bundles, Publ. Res. Inst. Math. Sci., 44 (2008) 315–369.

Speakers